full
image
#d9d9d9
http://warddeanmd.com/wp-content/themes/smartbox/
http://warddeanmd.com/
#26ade4
style1
Answered

Does lithium orotate cause Parkinson’s symptoms?

Hi, Dr. Ward!  Here’s my question…
My father at age 90 has been bipolar for 50 years.  For 40 years he was stable on lithium carbonate but eventually developed Parkinson’s symptoms.  He discontinued the lithium carbonate and the Parkinson’s symptoms went away.
After 10 years his depression and anxiety have returned.  None of the prescription drugs are helping him.  We recently tried lithium carbonate again and it was great for his depression and anxiety but after just a few weeks on a very low dose the Parkinson’s symptoms returned.
Do you know whether there is any evidence that lithium orotate causes drug-induced Parkinsonism?
Thank you for your help!
Sincerely,
Margie King

1 answer

Hello, Ms King,
Sorry for the delay in getting back to you. Lithium has rarely been reported to cause “drug-induced Parkinsonism,”1, 2 which, as you described, is reversible upon discontinuation or reduction in the dose.
Because Lithium Orotate is about 20 times more bioavailable than the prescription forms of lithium, it is also much less toxic due to the minimal doses used. I suggest that you give Lithium Orotate a try.
Start with about 5 mg per day, and gradually titrate the dose up every week or so, to see what happens. Try to use the minimal dose that alleviates depression, and watch closely for any Parkinsonian signs. Hopefully, you will be able to find a dose that is effective for the depression, without causing the adverse Parkinsonian effects.
Ward Dean, MD
Reference

  1. Bohlega SA, Al-Foghom NB. Drug-induced Parkinson`s disease. A clinical review. Neurosciences (Riyadh). 2013 Jul;18(3):215-21.

 

  1. Hermida AP, Janjua AU, Glass OM, Vaughan CP, Goldstein F, Trotti LM, Factor SA. A case of lithium-induced parkinsonism presenting with typical motor symptoms of Parkinson’s disease in a bipolar patient. Int Psychogeriatr. 2016 Dec;28(12):2101-2104. Epub 2016 Aug 12.

 
 
 
Int Psychogeriatr. 2016 Dec;28(12):2101-2104. Epub 2016 Aug 12.
A case of lithium-induced parkinsonism presenting with typical motor symptoms of Parkinson’s disease in a bipolar patient.
Hermida AP1, Janjua AU1, Glass OM2, Vaughan CP3, Goldstein F4, Trotti LM4, Factor SA4.

  • 1Department of Psychiatry and Behavioral Sciences,Emory University School of Medicine,Atlanta,Georgia,USA.
  • 2Department of Psychiatry and Behavioral Medicine,East Carolina University,Greenville,North Carolina,USA.
  • 3Department of Medicine,Emory University School of Medicine,Atlanta,Georgia,USA.
  • 4Department of Neurology,Emory University School of Medicine,Atlanta,Georgia,USA.

Abstract
Lithium is a mood stabilizer rarely associated with drug-induced parkinsonism (DIP). We present a case of an elderly woman with bipolar disorder who developed parkinsonian symptoms after chronic lithium administration despite therapeutic serum levels. Upon evaluation, classic parkinsonian signs of muscle rigidity, tremor, bradykinesia, freezing of gait, and cognitive decline were observed. Initially, she was diagnosed with Parkinson’s disease (PD); however, DaTscan SPECT imaging clarified the diagnosis as DIP. As the daily lithium dosage was reduced, the patient’s motor symptoms improved. This report emphasizes close monitoring of lithium levels in geriatric populations and the need to consider lithium-induced parkinsonism when PD symptoms appear in chronic lithium users.
 
Neurosciences (Riyadh). 2013 Jul;18(3):215-21.
Drug-induced Parkinson`s disease. A clinical review.
Bohlega SA1, Al-Foghom NB.

  • 1Department of Neurosciences, King Faisal Specialist Hospital and Research Centre, Riyadh, Kingdom of Saudi Arabia. boholega@kfshrc.edu.sa

Abstract
Drug-induced Parkinsonism must always be suspected when parkinsonian symptom like rigidity, tremor, or postural instability appear in patients receiving drug treatment. Indeed, drug-induced Parkinsonism is a frequent etiology of secondary Parkinsonism. The main causative drugs are antipsychotic, other neuroleptic drugs, and calcium-channel entry blockers. The risk associated with antipsychotics is often dose dependent and related to dopamine D2 striatal occupancy. The risk is less for the second-generation atypical antipsychotic. The other treatments rarely involved are antidepressants, antivirals, anti-arrhythmics, lithium, valproic acid, and others. Regression of symptom will be observed in most cases after a mean delay of 3 months after cessation of treatment. In one-tenth of cases, symptoms persist after drug withdrawal leading to the diagnosis of underlined idiopathic Parkinson`s disease.

#1

Please login or Register to Submit Answer

paged
Loading posts...
link_magnifier
#6E787E
on
fadeInUp
loading
#6E787E
off
Back